Feb 28, 2018

When your meds work against you....

What is one to do when the medication you desperately need starts working against you and the side effects are severe enough you need to stop taking it?  Well for someone with Parkinson's that relies on said medication in order to move, walk and function as a whole it's a pretty scary thought.

This is the situation I'm in right now.  I've been taking levodopa the gold standard treatment for Parkinson's for almost 5 years now.  When I first heard the words "I think you have Young Onset Parkinson's Disease" back in April of 2013 I was quickly referred to my Movement Disorder Neurologist in Saint John, NB.  He then started me on 4 levodopa/carbidopa 100/25's a day.  It was like a miracle.  I could move again, I could walk easily, I could get out of bed.  Fast forward to today and although to an outsider I probably 95% of the time look the same as I did after that miracle, I have had to drastically increase and add medications to maintain that appearance.  I now take those levodopa's every 4 hours I'm awake which is typically 19/20 hours a day.  In between those doses I take Pramipexole (or Mirapex), the maximum dose of 1.5mg three times a day.  This medication helps the pain from Dystonia I suffer with making it easier to walk due to having it in my calves, causing pain in my feet and gives me the ability to play music and do things with my hands as I also have it in my hands and forearms.  It also helps level off my levodopa crashes, so my "off" times aren't as severe.  My levodopa typically works well only for about 2 hours, but I only take it every four, so it helps the crash not be so severe.  And last but not least I take a double dose of controlled release levodopa at bedtime so that I'm able to move a bit easier in the morning.

So what's the issue here?  Well Pramipexole can cause swelling, it according to my neuro can get so severe in people it can break the skin open and it can hit sometimes long after you've ever started taking it.  I started to experience swelling particularly in my feet but also hands back last June.  Its been consistently getting worse.  In addition to the swelling I've been gaining weight at an alarming rate.  In five months I've gained just shy of 50lbs, so I'm consistently gaining about 10lbs a month.  Now the kicker is I work out 6 days a week, extremely high intensity.  I've also grown 3 dress sizes in this time.  Now I don't workout for a size, I do it to slow progression and alleviate symptoms, however it's very disheartening to be growing at an alarming rate.  There are days I feel so big and 'squishy' that I wonder if I could get an acting gig as the good year blimp.

So I recently went to my doctor about the weight gain and it was determined that I have Hypothyroidism.  Yup, add that to the ever growing list for this lemon of a body of mine.  Parkinsons, Dystonia, Interstitial Cystitis, Arthritis and now Thyroid issues.  I tell ya, 40 never looked so good!  I was started on thyroid medication and I return March 13th for more bloodwork to check levels and adjust meds as needed.  So, the swelling could be from my meds, thyroid issues or a double whammy from both.  Regardless it's getting increasingly worse and painful as it's tight.  I took the video that's below so I could show my family doctor & neurologist.  Upon sending it they called me in to my family docs office and although it's most likely a result of pramipexole they have ordered an echo cardio gram to make sure my heart is pumping properly and the valves all working as they should as the swelling when at it's worst is severe and considered a level 3 pitted edema.  You'll see what that means when you watch the video.  I left there being told it could take 4-8 weeks to get the test done and for now not to worry about it unless the swelling starts to become as severe when I first get up in the morning as it is end of day.




I admit I was feeling slightly defeated, but figured I'd not panic for now.  Until.... I got a response from my PD doctor in New Brunswick's nurse.  She advised me she had discussed it with him, asked if my family doctor had seem my legs asked for the doses of thyroid meds etc... and said that given the severity I will have to wean off the pramipexole and that once my thyroid levels become normal again they may be able to try me on it again to test if the swelling was thyroid or med.  She admitted in the email that my Parkinson's will most likely become worse when going off the med.  Worse?  Well, lets just say I lost it.  I don't get down too often or panic easily but I NEED those meds, there's a reason I'm on the maximum dose.  It's the only treatment that works for Dystonia and enables me to exercise and have reduced pain and ability to walk better.  I tried botox injections, they were horrifically painful to get and it did not work.  The next resort is Deep Brain Stimulation (DBS) which I am in the candidacy stage of however if I pass all the tests and get approved it will most likely not happen until mid to end of year of 2019.  That's still a long time away.  Without that medication I admit I am clean terrified.  I cried and cried at the thought of what life might be like without this med, remembering the pain and how hard things were when I first started on it and each time I needed to increase the dose.  My fear is that the pain will be so severe in my feet because of my twisted calves that I won't be able to exercise, that the crashes from my levodopa will be so severe I will possibly need my cane all the time as opposed to a few minutes here and there in between doses and that I may have to yet again increase my levodopa frequency and in turn develop the dyskenesia side effect.  No matter how I spin it or look at it, it's a scary thought and it's not good.

However obviously the swelling is more dangerous than the decline in my abilities or they wouldn't be suggesting it.  I'm anxiously waiting a response on how to wean from them and to address my fears and concerns about coming off the med I expressed.  I admit I'm frustrated at alot of things, that I'm the biggest I've ever been in my life and it seems to be for the most part out of my control, that I just can't seem to catch a break with this lemon of a body of mine and at the length of time it takes to figure things out.  I'm angry because the 'shit pile' seems to be ever growing despite the fact that I bust my ass to do everything I'm told will help me and stay positive despite the challenges I face.  I'm just overall pretty pissed off right now.  But I also know that these negative emotions will do me or my situation no good.  They will exasperate my PD symptoms and my emotional well being will diminish.  So instead I must stay focused, put on my poker face, do some research and even though the hand I've been dealt is a crappy one I won't fold, I'll call it's bluff instead.  I will put my big girl pants on (even though they are way too large these days Ha!) and fight on, stay determined and focused on what I need to do to improve things.  I will wrap up my pitty party and bounce back like a bouncy ball does and will figure this all out one way or another.


One things for certain I will keep doing the things I love.  I joke that I'm the Queen of modification, I modify how I hold my bow when playing fiddle, I modify my workouts so they work for me, I modify a ton of stuff.  I'll keep finding ways to exercise and play my guitar, fiddle, piano etc...  even if it's painful because those are my happy things.  I got this, I'll figure it all out in due time!


For now I shall remember these posts among my frustrations:


Visit My Facebook Page:  www.facebook.com/BrokenBodysJourney
Subscribe to my YouTube Channel:  Natasha 'Parkie' McCarthy

No comments:

Post a Comment